Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 96, NWS Tucson, AZ

August 22, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 22, 2024, 5:41 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2024, 5:41 PM MST (00:41 UTC)
Expired
Aug 22, 2024, 8:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2024-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2097 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2024-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2097 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WGUS55 KTWC 230041
FFWTWC
AZC019-230345-
/O.NEW.KTWC.FF.W.0096.240823T0041Z-240823T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
541 PM MST Thu Aug 22 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southeastern Pima County in southeastern Arizona...

* Until 845 PM MST.

* At 541 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.7 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sahuarita and Green Valley.

This includes Interstate 19 between mile markers 33 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3186 11105 3194 11102 3193 11094 3184 11096
      3176 11101 3176 11107

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GLZ
2 follow-up statements
165 
WGUS75 KTWC 230123
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
623 PM MST Thu Aug 22 2024

AZC019-230345-
/O.CON.KTWC.FF.W.0096.000000T0000Z-240823T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
623 PM MST Thu Aug 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST THIS 
EVENING FOR SOUTHEASTERN PIMA COUNTY...

At 623 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.7 and 1.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Sahuarita and Green Valley.

This includes Interstate 19 between mile markers 33 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3193 11094 3184 11096 3176 11101 3176 11107
      3186 11105 3194 11102

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GLZ
861 
WGUS75 KTWC 230345
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
845 PM MST Thu Aug 22 2024

AZC019-230355-
/O.EXP.KTWC.FF.W.0096.000000T0000Z-240823T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
845 PM MST Thu Aug 22 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN PIMA COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3193 11094 3184 11096 3176 11101 3176 11107
      3186 11105 3194 11102

$$

GLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:40 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 22, 2:40 PM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
240 PM MST Thu Aug 22 2024

.SYNOPSIS...

Daily chances for thunderstorms continue. Heavy rain, strong wind
gusts, and small hail will be possible with any thnderstorm.
Thunderstorm chances shift eastward this weekend, to near and
east of Tucson. High temperatures near to slightly above normal through
the forecast period.

&&

.DISCUSSION...

Ample moisture amid a passing mid-level impulse is driving strong
convection today with heavy rainfall rates. Precipitable water
values up to 1.6 inches and MLCAPE of 1500-2000 J/kg are more than
enough to aid in driving rainfall rates that have exceeded 1 inch
in less than an hour. Initial convection has mostly been centered
on the axis of greatest instability, modeled from Santa Cruz
through eastern Pima, Pinal, western Graham, and western Cochise
counties. Convective chances will continue into the evening,
waning as outflow boundaries kick out as well as with the loss of
solar heating. With weaker bulk shear than yesterday, the hail
threat should remain small, while the moist atmosphere should keep
the severe wind threat minimal and contained to an isolated chance
with strong wet microbursts. All in all, heavy rainfall rates and
flash flooding will be the main concerns for the remainder of the
afternoon and evening.

In the upper levels, flow will begin to turn southwest on Friday
as southern Arizona will be between a west coast trough and the
high to the east. As this nudges moisture east a bit, best
precipitation chances will likely move east as well, focused near
and east of Tucson through the New Mexico border in the coming
days. With a modest tightening of the pressure gradient aloft
under southwest flow, increased wind speeds and subsequently wind
shear may allow for a severe thunderstorm threat in the
aforementioned area Friday afternoon and evening. Given ample
instability, the modeled effective bulk shear of around 25 knots
should aid in producing isolated longer lived thunderstorm cells
with the potential for hail, severe wind gusts, and heavy rainfall
rates.

Daily convective chances continue through next week, even as the
upper level flow shifts with the progression of the trough to the
north. As the flow should become southerly again, convective
chances spread west again by mid-week.

&&

.AVIATION...Valid through 24/00Z.

Isolated to scattered showers and thunderstorms continue through
23/02Z, with an isolated shower or thunderstorm possible late. Visibility
reductions, wind gusts up to 45 kts, heavy rain, and mountain
obscurations possible with any thunderstorm. Outside of
thunderstorm wind gusts, winds 12 kts or less with a southwest to
northwesterly direction. Scattered thunderstorms likely again
Friday afternoon, likely near and east of KTUS-KOLS.

&&

.FIRE WEATHER...

Scattered thunderstorms are likely again Friday afternoon, mainly
kept near and east of Tucson to Nogales as drier air nudges in
from the west. High temperatures will be near to slightly above
normal through the forecast period. This drier air will act in
lowering minimum relative humidities to around 18-28 percent
Friday through the weekend. Outside of any thunderstorm outflow
winds, 20- foot winds will generally be 15 mph or less, with
afternoon/early evening gusts to 20-25 mph and light winds
overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Edwards
Aviation...Edwards
Fire Weather....Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 22, 2:59 PM MST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
259 PM MST Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     Flash Flood      20 SE Tucson            31.96N 110.69W
08/22/2024                   Pima               AZ   Law Enforcement

            Road closed at Davidson and Sahuarita due to
            flooding.

&&

AJE
Local storm report, Aug 22, 3:01 PM MST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
301 PM MST Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     Flash Flood      12 NE Green Valley      31.96N 110.85W
08/22/2024                   Pima               AZ   Law Enforcement

            Road closed at Sahuarita west of Wilmot due
            to flooding.

&&

AJE
Local storm report, Aug 22, 4:26 PM MST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
426 PM MST Thu Aug 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     Tornado          8 N Benson              32.08N 110.32W
08/21/2024                   Cochise            AZ   Storm Chaser

            Storm chaser live streamed video of tornado
            on mountain in the distant. Exact location
            of tornado estimated by radar.

&&

CP

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:13 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 23, 11:46 AM MSTSevere Thunderstorm WarningTWCCochise, Pima44 min
Aug 23, 12:33 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 23, 12:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 23, 2:06 PM MSTSevere Thunderstorm WarningTWCGraham39 min
Aug 23, 2:41 PM MSTSevere Thunderstorm WarningTWCCochise, Pima49 min
Aug 23, 2:50 PM MSTAreal Flood AdvisoryTWCPima115 min
Aug 23, 3:14 PM MSTDust Storm AdvisoryTWCPima47 min
Aug 23, 3:26 PM MSTSevere Thunderstorm WarningTWCCochise, Pima38 min
Aug 23, 3:28 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz47 min
Aug 23, 3:33 PM MSTFlash Flood WarningTWCPima3 hr
Aug 23, 3:36 PM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 23, 3:38 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 23, 3:42 PM MSTSevere Thunderstorm WarningTWCPinal48 min
Aug 23, 3:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 23, 3:52 PM MSTDust Storm AdvisoryTWCPima, Pinal53 min
Aug 23, 3:55 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 23, 4:04 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 23, 4:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min
Aug 23, 4:26 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 23, 4:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 23, 4:47 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 23, 4:52 PM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 23, 4:54 PM MSTSevere Thunderstorm WarningTWCPinal51 min
Aug 23, 4:56 PM MSTFlash Flood WarningTWCPinal3 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.